Breast Cancer Home > Herceptin and Insomnia
Of the side effects seen with Herceptin, insomnia is one of the more common. However, it is difficult to determine if this is because of the medication, other factors, or both, because clinical studies on cancer drugs do not use a group taking a placebo pill (as it would be unethical to not treat cancer). If you are taking Herceptin and insomnia occurs, tips for better sleep include keeping a regular sleep-wake cycle and avoiding large meals within two hours of bedtime.
Does Herceptin Cause Insomnia?Herceptin® (trastuzumab) is a prescription medicine used to treat breast cancer and stomach cancer. As with other medicines, there are several possible side effects of Herceptin. Insomnia appears to be one of the more common. This is based on a clinical study where up to 14 percent of people taking the drug reported insomnia as a side effect. Insomnia was even more common when Herceptin was used in combination with chemotherapy medications.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
However, it is difficult to tell if insomnia is caused by Herceptin or by other factors (such as the condition itself), due to the way clinical studies of Herceptin were designed. In most non-cancer studies, a portion of the participants takes a placebo (sugar pill). This pill will not treat the condition and causes no side effects. Any side effect that does occur in the placebo group is because of the condition or other factors. By having people take a placebo, it is possible to compare side effects between the group taking the medicine and those who are not. This allows researchers to see what, if any, impact the medicine has on increasing or decreasing a particular problem.
However, because it would be unethical to not treat breast cancer, there was no placebo group for any Herceptin studies. Therefore, it is difficult to tell if insomnia is due to Herceptin, other factors, or a combination of both.